Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 42, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 20, 2018, 11:32 PM EDT for Chippewa County, Mackinac County, Michigan. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2018, 11:32 PM EDT (03:32 UTC)
- Expired
- Sep 21, 2018, 12:30 AM EDT
- In force
- 58 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chippewa County, MI, Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 143 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 12:02 AM EDT | NON-TSTM WND GST 36 | 3 Wsw Engadine, MI | MESONET STATION MC003, 2 WSW ENGADINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 3.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 470 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 568 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
201
WUUS53 KAPX 210332
SVRAPX
MIC033-097-210430-
/O.NEW.KAPX.SV.W.0042.180921T0332Z-180921T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
1132 PM EDT THU SEP 20 2018
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
West central Chippewa County in eastern Michigan...
Northwestern Mackinac County in eastern Michigan...
* Until 1230 AM EDT.
* At 1132 PM EDT, a severe thunderstorm was located 8 miles south of
Corinne, or 18 miles northwest of Saint James On Beaver Island,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Brevort, Trout Lake, Hulbert, Corinne, Epoufette, Garnet,
Naubinway, Gilchrist, Eckerman, Engadine, Fibre, Rexton, Gould
City, East Lake, Batty Doe Lake, Garfield Township and Loon Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4616 8467 4601 8504 4606 8518 4606 8524
4609 8533 4608 8538 4610 8543 4608 8545
4609 8552 4603 8560 4597 8565 4597 8587
4608 8587 4625 8569 4625 8524 4649 8524
TIME...MOT...LOC 0332Z 229DEG 35KT 4596 8570
HAIL...1.00IN
WIND...60MPH
$$
MLR3 follow-up statements
529
WWUS53 KAPX 210352
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
1152 PM EDT THU SEP 20 2018
MIC033-097-210430-
/O.CON.KAPX.SV.W.0042.000000T0000Z-180921T0430Z/
Chippewa MI-Mackinac MI-
1152 PM EDT THU SEP 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR WEST CENTRAL CHIPPEWA AND NORTHWESTERN MACKINAC COUNTIES...
At 1152 PM EDT, a severe thunderstorm was located over Naubinway, or
18 miles south of Newberry, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Brevort, Trout Lake, Hulbert, Corinne, Epoufette, Garnet, Naubinway,
Gilchrist, Eckerman, Engadine, Fibre, Rexton, Gould City, East Lake,
Batty Doe Lake, Garfield Township and Loon Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4616 8467 4601 8504 4606 8518 4606 8524
4609 8533 4608 8538 4610 8543 4608 8545
4609 8552 4603 8560 4597 8565 4597 8587
4608 8587 4625 8569 4625 8524 4649 8524
TIME...MOT...LOC 0352Z 229DEG 35KT 4609 8549
HAIL...1.00IN
WIND...60MPH
$$
MLR743
WWUS53 KAPX 210416
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
1216 AM EDT FRI SEP 21 2018
MIC033-097-210430-
/O.CON.KAPX.SV.W.0042.000000T0000Z-180921T0430Z/
Chippewa MI-Mackinac MI-
1216 AM EDT FRI SEP 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR WEST CENTRAL CHIPPEWA AND NORTHWESTERN MACKINAC COUNTIES...
At 1216 AM EDT, a severe thunderstorm was located 7 miles southwest
of Hulbert, or 15 miles southeast of Newberry, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Brevort, Trout Lake, Hulbert, Corinne, Epoufette, Garnet, Naubinway,
Gilchrist, Eckerman, Engadine, Fibre, Rexton, Gould City, East Lake,
Batty Doe Lake, Garfield Township and Loon Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4616 8467 4601 8504 4606 8518 4606 8524
4609 8533 4608 8538 4610 8543 4608 8545
4609 8552 4603 8560 4597 8565 4597 8587
4608 8587 4625 8569 4625 8524 4649 8524
TIME...MOT...LOC 0416Z 228DEG 41KT 4626 8521
HAIL...1.00IN
WIND...60MPH
$$
MLR347
WWUS53 KAPX 210428
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
1228 AM EDT FRI SEP 21 2018
MIC033-097-210438-
/O.EXP.KAPX.SV.W.0042.000000T0000Z-180921T0430Z/
Chippewa MI-Mackinac MI-
1228 AM EDT FRI SEP 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHIPPEWA AND
NORTHWESTERN MACKINAC COUNTIES WILL EXPIRE AT 1230 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4616 8467 4601 8504 4606 8518 4606 8524
4609 8533 4608 8538 4610 8543 4608 8545
4609 8552 4603 8560 4597 8565 4597 8587
4608 8587 4625 8569 4625 8524 4649 8524
TIME...MOT...LOC 0428Z 229DEG 35KT 4633 8509
$$
MLRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 9:39 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Sep 20, 9:39 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
939 PM EDT Thu Sep 20 2018
.UPDATE...
Issued at 939 PM EDT Thu Sep 20 2018
Low pressure continues to deepen as it moves into the Upper
Mississippi Valley late this evening. Associated warm front is
steadily lifting northward thru Lower Michigan. Patches of
convection continue to develop well north of the warm front over
our area...now impacting the NE half of our CWA. So far...
convection of our CWA has been rather weak and disorganized. While
both instability and shear values are steadily increasing with the
approach of the warm front...instability is elevated and lack of a
focusing/organizing feature has greatly limited intensity. Focus
of organized convective development now turns westward along and
just ahead of the surface low and associated cold front within the
strong instability and 850 mb theta-E axes coincident with strong
shear values (effective bulk shear of 50+ kts) over Wisconsin. All
near term models tend to weekend this convection very late
tonight as it moves into our CWA in response to diminishing
instability with eastward progress. Latest SPC Day1 Outlook as
taken the SE half of our CWA out of the marginal risk as a
result...which is certainly reasonable. If any strong/marginally
severe storms do manage to hold together long enough to reach our
CWA very late tonight...damaging winds will be the primary severe
risk.
&&
.NEAR TERM...(Through Tonight)
Issued at 339 PM EDT Thu Sep 20 2018
...Occasionally wet with rising temps...
High impact weather potential...A few severe thunderstorms
possible, mainly after 11 pm.
1002mb low pressure is over ne Neb. Surface warm front is lifting
into far southern lower MI. Light rain lingers over much of ne lower
and eastern upper MI; precip is spottier in nw lower MI. More
vigorous sct showers are seen downstate. The low will move quickly
ne and deepen more rapidly, reaching western upper MI toward
midnight, and just ne of Superior by morning. This will allow
northern MI to enter the warm sector overnight, albeit not for very
long.
An impressive low level jet starts to crank up early this evening.
1km winds will increase broadly to 50-65kt by midnight. This will
rapidly advect a potentially unstable airmass northward into the
northern Great Lakes, and will result in chances for deep convection,
especially ahead of the oncoming warm front. Sct/nmrs showers
will redevelop early this evening over northern lower MI. There
could be a few rumbles of thunder, but overall updraft intensity
should be unimpressive. The increasing jet and incoming front will
shove activity northward toward upper MI toward midnight. Here,
HRRR runs are showing much more vigorous updrafts, including
supercell-like structures. This area features 0-3km helicity
values on the order of 500 m2/s2, and 0-6km bulk shear values of
60-70kt. Note that this is still north of the warm front; storms
will be elevated. MuCape values in 800-1000j/kg range should be
enough to support stronger storms, and a marginal svr hail threat
is possible, as supercell dynamics amplify updraft intensity.
After 4am, a pre-frontal squall line will try to push into the
region from the west. By then, instability will have further waned,
and one would think it will be a challenge for this activity to
hold together particularly well. But, the last few HRRR runs are
trending toward having stronger convection move into the region
overnight. So a localized svr threat (wind and hail) could still
come together here as well.
Temps will climb as we move thru the night, with pre-dawn readings
from the mid 60s far north to mid 70s in some parts of nw lower MI.
S to sw winds will increase tonight, with 30 mph gusts in eastern
upper and nw lower MI overnight.
&&
.SHORT TERM...(Friday through Sunday)
Issued at 339 PM EDT Thu Sep 20 2018
High Impact Weather Potential: Thunderstorm potential ending in the
morning into early afternoon. Possible frost Saturday and
Sunday morning.
The low pressure system mentioned in the previous forecast
discussion above will depart to the northeast. As the system departs
it's cold front will sweep across northern Michigan Friday morning
producing more chances of rain showers and possibly a rumble of
thunder. These chances will continue throughout much of the day as a
post frontal trough approaches from the northwest with some synoptic
support above and lingering moisture. Southerly winds begin to veer
to the northwest behind said cold front by the end of the day and
continue to be very gusty, with some gusts nearing 35-
40mph...possibly locally higher...especially near the coast of the
Great Lakes. As aformentioned system above departs to the east, high
pressure and much drier air will move into the region...providing
precipitation free weather and cooler temperatures Saturday and
Sunday...possibly even some frost Saturday and Sunday mornings. The
frost Saturday will be dependent of course on the timing of the
clouds clearing and if winds decouple enough to allow temperatures
to drop to allow frost to form. Even though temperatures are progged
to be just a tad warmer...still believe that the normal "cool spots"
of interior northern lower could see some. Eastern upper may be
protected under some cloud cover from a very weak cold from
associated with a low pressure system over James Bay as it drops
south throughout Saturday night. Friday's highs will generally be in
the mid 60s to low 70s. Saturday and Sunday will be much cooler,
only reaching into the upper 50s to low 60s behind the
aforementioned cold front. Lows will be in the upper 40s to low 50s
Thursday and Friday and mid to upper 30s Saturday morning.
.LONG TERM...(Sunday night through Thursday)
Issued at 339 PM EDT Thu Sep 20 2018
High pressure mentioned above will continue to dominate northern
Michigan's weather through Monday. Looks like the pattern will once
again become active thereafter, with several disturbances that may
bring more chances of rain through the forecast area early to
midweek. It appears we may moderate a bit during the extended period
with a southerly component of the wind advecting some warmer
temperatures in the mid 60s to low 70s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 719 PM EDT Thu Sep 20 2018
A strong warm front will surge northward thru Northern Michigan
tonight associated with deepening low pressure currently moving
out of the Northern Plains and into the Upper Mississippi Valley.
Showers and thunderstorms will remain possible this evening...with
chances increasing overnight into Friday as the associated cold
front approaches and moves thru the region. Conditions will
decrease to MVFR and possibly IFR within heavier showers and
storms. Areas of fog and resulting MVFR/IFR will remain an issue
tonight along and north of the warm front. LLWS will develop
tonight as winds rapidly strengthen around this deepening system.
&&
.MARINE...
Issued at 339 PM EDT Thu Sep 20 2018
Strengthening low pressure will cross western upper MI and Lake
Superior overnight tonight. Sw winds will ramp up tonight,
especially overnight, before a strong cold front goes thru Friday
morning. That will veer winds to the west and eventually nw, with
gusts becoming stronger yet. Gale warnings remain up on all waters.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...GALE WARNING until 8 PM EDT Friday for LHZ345.
GALE WARNING until midnight EDT Friday night for LHZ346>349.
LM...GALE WARNING until 8 PM EDT Friday for LMZ323-341-342-344>346.
LS...GALE WARNING until 8 PM EDT Friday for LSZ321-322.
&&
UPDATE...MR
NEAR TERM...JZ
SHORT TERM...TL
LONG TERM...TL
AVIATION...MR
MARINE...JZHazardous weather outlook, Sep 20, 10:01 PM EDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1001 PM EDT Thu Sep 20 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-211945- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 1001 PM EDT Thu Sep 20 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Overnight. There is a chance for thunderstorms overnight, especially after 11 pm. A few severe storms will be possible across Eastern Upper... Northwest and far Northern Lower Michigan. Any severe storms will produce large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A slight chance of thunderstorms continues early Friday morning, primarily east of US-131. Gale force wind gusts are expected to continue across all nearshore waters Friday, and into Friday evening for the Lake Huron nearshore waters. There is a high swim risk due to rip currents overnight through Friday evening across all nearshore waters. Patchy frost will be possible across interior portions of eastern upper and northern lower Michigan both Saturday and Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 9:53 PM EDT | Beach Hazards Statement | APX | Alcona, Alpena, Antrim, Arenac, Benzie, Cheboygan and 5 more | 29 hr |
| Sep 20, 11:09 PM EDT | Special Marine Warning | APX | 66 min | |
| Sep 21, 3:36 AM EDT | Special Marine Warning | APX | 84 min | |
| Sep 21, 4:31 AM EDT | Wind Advisory | APX | Alcona, Alpena, Antrim, Arenac, Benzie, Cheboygan and 16 more | 17 hr |
| Sep 21, 5:43 AM EDT | Lakeshore Flood Warning | APX | Antrim, Benzie, Emmet, Leelanau, Manistee | 21 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.